Alert archive / New York / Special Marine Warnings in 2025
Special Marine Warning 21, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at May 1, 2025, 6:05 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2025, 6:05 PM EDT (22:05 UTC)
- Expired
- May 1, 2025, 7:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WHUS51 KBUF 012205
SMWBUF
LEZ020-LOZ030-012300-
/O.NEW.KBUF.MA.W.0021.250501T2205Z-250501T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
605 PM EDT Thu May 1 2025
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
The Upper and Lower Niagara River...
* Until 700 PM EDT.
* At 605 PM EDT, strong thunderstorms were located along a line
extending from 12 nm west of Lewiston to 8 nm west of Sunset Bay,
moving northeast at 50 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Youngstown, Grand Island, Lewiston, and Niagara River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4316 7904 4326 7907 4330 7891 4328 7885
4324 7900 4316 7899 4314 7899 4311 7901
4309 7889 4304 7883 4301 7884 4298 7888
4297 7887 4296 7894 4300 7902 4306 7900
4308 7907
TIME...MOT...LOC 2205Z 228DEG 50KT 4316 7933 4262 7932
HAIL...0.00IN
WIND...>34KTS
$$
PP1 follow-up statement
135
FZUS71 KBUF 012251 RRA
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
651 PM EDT Thu May 1 2025
LEZ020-LOZ030-012301-
/O.EXP.KBUF.MA.W.0021.000000T0000Z-250501T2300Z/
651 PM EDT Thu May 1 2025
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 700 PM EDT...
The affected areas were...
The Upper and Lower Niagara River...
The thunderstorms have moved inland and no longer pose a significant
threat to boaters.
&&
LAT...LON 4316 7904 4326 7907 4330 7891 4328 7885
4324 7900 4316 7899 4314 7899 4311 7901
4309 7889 4304 7883 4301 7884 4298 7888
4297 7887 4296 7894 4300 7902 4306 7900
4308 7907
TIME...MOT...LOC 2251Z 228DEG 50KT 4356 7871 4303 7870
$$
PPWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 1, 1:57 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 1, 1:57 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 157 PM EDT Thu May 1 2025 .SYNOPSIS... Low pressure will move from the central Great Lakes this evening to southern Quebec Friday, bringing several rounds of showers and thunderstorms to the region. The first round will move from Western NY late today east across the region this evening. A few storms may produce isolated strong winds, heavy downpours, and hail this evening, especially across Western NY. Low pressure will stall over the Ohio Valley this weekend, resulting in chilly and wet weather much of the time. Unsettled weather will last through the first half of next week as slow moving low pressure meanders from the Ohio Valley towards the east coast. && .NEAR TERM /THROUGH FRIDAY/... Radar imagery showing the first of the showers and embedded thunderstorms moving into Western NY this afternoon within the warm advection regime and moisture transport ahead of a system moving into the central Great Lakes. Several rounds of warm advection driven showers and thunderstorms will cross far Western NY through the afternoon, with mainly dry conditions lasting through late afternoon east of the Genesee Valley. Temperatures will soar into the 70s across most of Western NY. Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. Several warm frontal segments will move northeast across the eastern Great Lakes through the rest of the afternoon and evening. Isentropic upglide and moisture transport will support a few rounds of showers and thunderstorms through the evening hours. The most widespread and organized round of showers and storms will enter Western NY early this evening along a pre-frontal trough, then move east across the rest of the area through the first half of tonight. Forecast soundings suggest instability will initially be elevated in nature through most of this afternoon, with any storms rooted above the surface and unlikely to produce any severe weather. A narrow axis of surface based instability will likely move into Western NY late this afternoon and early evening just ahead of the main line of convection, and may allow for a low end severe weather risk for a few hours early to mid evening across Western NY. Instability and shear phase/space suggests isolated damaging winds are the main risk, with a secondary lower risk of hail. Overall, the better severe weather risk will likely be across Ohio and western PA. Late evening through the overnight, the area of organized showers and scattered thunderstorms will move east across the rest of the area. The severe weather risk will wane with time and eastern extent as diurnal cooling eliminates most of the instability. Showers will decrease in coverage from west to east overnight, although a few scattered light showers may continue. Friday, a cold front trailing the low over southern Quebec will lay out in a more WSW-ENE orientation with time, very slowly drifting southeast across the area during the afternoon and evening. A few scattered light showers will continue through the morning hours. Friday afternoon, showers and a few thunderstorms will increase in coverage along and south of the cold front, mainly from the Southern Tier into the Finger Lakes to the southern Tug Hill region. Farther north, rain chances will be much lower near the Canadian border, although a few spotty showers cannot be ruled out. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A positively tiled longwave trough across the mid-Mississippi Valley Friday night will completely close off as it shifts eastward, then meander over the far western Ohio Valley through the rest of the weekend. Meanwhile, a cold frontal boundary attendant to another area of departing low pressure to our north will wash out and stall across the forecast area Friday night through Saturday. The western low will continuously draw Gulf-based and western Atlantic moisture into the region and across this boundary, before gradually lifting it back northward as a warm front. In all this should result in a very unsettled stretch of weather across the entire forecast area with several bouts of showers, though the highest PoPs, QPF, and chances for occasional thunderstorms will lie across the Southern Tier and south/central Finger Lakes. Further north, a thin wedge of surface high pressure across the Upper Great Lakes may allow for relatively more persistent breaks in the showers for areas closer to the southern Lake Ontario shoreline and across the North Country. While there remains some uncertainty exact position of the stalled boundary and the high to the north, which will influence both chances for precip chances and temperatures...The overall pattern should result seasonably cool weather, with persistent cloud cover holding daytime highs slightly below normal and nighttime lows slightly above. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... By Monday morning, a cut off mid-level low will be centered over the Ohio Valley. This low will gradually lift northeast across New England through Wednesday as the next trough rounds across the Great Lakes. The trough will then rotate across New England late in the week. Overall, this pattern will support unsettled weather in the form of periodic showers for much if not all of next week. Additionally, temperatures will average near normal next week, which with diurnal heating and instability some afternoon thunderstorms can't be ruled out. Should note, historically model guidance has a difficult time with the evolution, track, strength, etc. with cut off lows and therefore while confident that there will be a wet pattern, the exact details will need to be ironed out as we approach early next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. Several warm frontal segments will cross the eastern Great Lakes through this evening, bringing a few rounds of showers and scattered thunderstorms. Most of the thunder and showers will be across far Western NY for the rest of the afternoon. The most organized area of showers and thunderstorms along a pre-frontal trough will enter Western NY early this evening, then cross the rest of the area through the first half of tonight. CIGS/VSBY will be VFR most of the time, but any heavier showers and thunderstorms will produce brief/local restrictions. Expect a few scattered light showers to linger late tonight through Friday morning. MVFR CIGS will become widespread from west to east late tonight and last through the first half of Friday. Friday afternoon, showers and a few scattered thunderstorms will expand in coverage along and south of a slowly advancing cold front from the Southern Tier through the Finger Lakes to Central NY and the southern Tug Hill region. Expect areas of MVFR CIGS and VSBY to persist in this area. Farther north near the Canadian border, expect a much lower chance of rain and mainly VFR Friday afternoon. Outlook... Saturday through Tuesday...Occasional showers with areas of MVFR/IFR. && .MARINE... As surface high pressure drifts to the east, an easterly flow will strengthen over the Lower Great Lakes, with Small Craft Advisory conditions on the western end of Lake Ontario through early this evening. Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. SSW winds will increase ahead of this system, and may produce Small Craft Advisory conditions at the northeast end of Lake Ontario Friday. Otherwise for the rest of Lake Ontario and Lake Erie, expect choppy conditions Friday through Friday night as a cold front slowly moves southeast across the area. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ042. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...PP LONG TERM...EAJ AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, May 1, 6:08 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 608 AM EDT Thu May 1 2025 NYZ019>021-085-021015- Chautauqua-Cattaraugus-Allegany-Southern Erie- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-021015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-021015- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042-043-062-063-021015- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-021015- Oswego-Jefferson-Lewis- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-021015- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:07 PM EDT | Special Marine Warning | BUF | 113 min | |
| May 1, 6:24 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Wyoming | 51 min |
Nearby
Special Marine Warnings in New York, 2025Every special marine warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.